Alabama, 2008

Dense Fog in Alabama, December 18, 2008

December 18, 2008 · NWS BMX · 1 event in 1 county or zone

Locally dense fog on the Coosa River led to a boating accident.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Locally dense fog on the Coosa River led to a boating accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 18, 11:30 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Dec 18, 11:30 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1130 AM CST THU DEC 18 2008

.UPDATED...FOR TODAY AND AVIATION DISCUSSION.

&&

.DISCUSSION...

CLOUDS BEGINNING TO BREAK IN THE SOUTHWEST AND CENTRAL. WILL
CONTINUE TO SEE THIS TREND. TEMPS FAIRLY WELL ON TRACK AND ONLY MADE
SOME MINOR CHANGES. ANY RAIN CHANCES WILL REMAIN RIGHT ALONG THE
FRONT AND IMPACT AREAS ACROSS FAR NORTHERN ALABAMA. FORECAST HAVE
ALREADY BEEN SENT.

&&

AVIATION...18Z TAF DISCUSSION.

CEILINGS AND LOW VIS BEGINNING TO RISE TO MVFR AND WILL CONTINUE
THIS TREND DURING THE AFTERNOON AT MOST LOCATIONS. CEILINGS AT MGM
AND TOI WILL INCREASE TO VFR AFTER 22Z. WINDS WILL TURN SOUTHERLY BY
EARLY EVENING...WITH LOW CEILINGS AND LIMITED VISIBILITIES SPREADING
BACK ACROSS THE AREA...ONCE AGAIN. MOST AREAS WILL REPEAT THEIR
PERFORMANCE FROM THIS MORNING.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Dec 18, 11:30 AM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1130 AM CST THU DEC 18 2008

ALZ011>015-017>050-191700-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1130 AM CST THU DEC 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A STORM SYSTEM WILL BRING WINDY CONDITIONS TO CENTRAL ALABAMA
SUNDAY. CAUTION SHOULD BE TAKEN ON AREA LAKES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Etowah

When
December 18, 3:10 PM CST
Where
Etowah forecast zone
Injuries
0 direct, 5 indirect
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Locally dense fog was suspected to be a contributing factor in a boating accident on the Coosa River near the Gadsden Water Works. One boat ran into a second boat, causing the first to capsize, and the second to become severely damaged. The five occupants total in the two boats were injured (indirect) in the accident. Two of the injured were treated and released with minor injuries, while the three others sustained more serious injuries.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145448.